ADVERTISEMENT

Q. How to stop taking tablet Metoprolol safely without cardiac side effects?

Answered by
Dr. Muhammad Zohaib Siddiq
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 27, 2021

Hello doctor,

I am a 49-year-old male. My height is 6'1", and my weight is 309 lbs. I have been diagnosed with sleep apnea. I have had atrial fibrillation in the past, but that was related to alcohol withdrawal. I quit alcohol four years ago. I have also started to eat healthy, trying to exercise, and lead a healthy lifestyle. I have lost 9 lbs in the last two weeks. In the routine cardiac examination of the previous two months, I do not have atrial fibrillation. I have occasional palpitations. I have also had an ultrasound of my heart, and the findings were normal. I had an electrocardiogram that showed a left atrium issue that was related to sleep apnea. Almost two weeks ago, I had a follow-up with my cardiologist, I ended up seeing a nurse practitioner, and she prescribed me Metoprolol.

My problem is Metoprolol. This medication has collapsed my blood pressure. After two days of taking Metoprolol, I was admitted to the hospital with a blood pressure reading of 196/94 mmHg and a heart rate of 110 bpm. Now, I am dealing with severe panic attacks, bouts of depression, brain fog, lack of enthusiasm, confusion, stomach issues, insomnia, and nightmares. I am crying for no reason and feel like I am losing my mind.

Please advise on how to stop taking Metoprolol safely.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

You have the following issues:

1) High blood pressure.

2) Obstructive sleep apnea.

3) Suspicion of atrial fibrillation.

For high blood pressure (BP), you can continue taking tablet Lisinopril. Along with it, do regular exercise, lose weight, avoid alcohol, sleep well, and avoid depression. Suppose these measures do not control BP, double the dose of this medicine. Take these medicines only once in 24 hours, preferably in the morning. Kindly consult an ENT to look for any nasal obstructions. It is good that you had two holter monitorings with no atrial fibrillation have. I suggest you do an ECG (electrocardiogram) when you have palpitation to check for atrial fibrillation.

Regarding Metoprolol, taper the dose to half for one week and then stop taking it. Kindly monitor your heart rate during these days and after the complete withdrawal of Metoprolol.

Take care.

Hello doctor,

Thanks for the reply.

Should I take half a pill twice daily or a half pill once daily?

Thanks.

#

Hello,

Welcome back to icliniq.com.

Kindly take a half pill twice daily.

Regards.

Hello doctor,

Thank you so much for the reply.

I am feeling good now.

Thanks again.

#

Hello,

Welcome back to icliniq.com.

Thank you and take care.

Hello doctor,

Thanks for the reply.

I am on the second day of tapering tablet Metoprolol to half and taking one tablet of Lisinopril. Now my BP has been greatly improved. But I feel like I lack stamina, and my heart rate is raised. I can feel my heart beating faster. I did not have that before taking the Metoprolol. Is this normal?

Thanks.

#

Hello,

Welcome back to icliniq.com.

Heartbeats are felt when the heart rate is high, low, or irregular. It is also felt when one is anxious. Metoprolol has little effect on BP. If your BP rises after you withdraw Metoprolol, you may increase the dose of Lisinopril.

Take care.

Hello doctor,

Thanks for the reply.

My BP is doing great, but my heart rate increases fast even while doing a small task. I never had that before the Metoprolol. Is this common during tapering the Metoprolol?

Thanks.

#

Hello,

Welcome back to icliniq.com.

Yes, that is common due to withdrawal of beta-blockers. And it is safe to exercise.

Take care.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have been having palpitations on and off. Should I get a 30-day Holter monitor?

I have had an echocardiogram with the following results:Left Ventricle: The left ventricular size is normal ...   Read full

Is it possible to detect MVP through ECG and TMT?

It can be picked up by an echocardiogram, which is a heart ultrasound ...   Read full

I have high blood pressure and feel chest pain. Please help.

.. could be related to gastroesophageal reflux or muscle pain. I recommend taking an antacid and Acetaminophen. If the pain persists, I would recommend consulting with your attending physician for a physical exam and some tests as follows: Resting...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.